Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS Dodge City, KS

June 4, 2020Finney County, Gray County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 4, 2020, 8:21 PM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2020, 8:21 PM CDT (01:21 UTC)
Expired
Jun 4, 2020, 8:36 PM CDT
In force
15 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Finney County, KS, Gray County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
3226 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

467 
WUUS53 KDDC 050121
SVRDDC
KSC055-069-081-050200-
/O.NEW.KDDC.SV.W.0064.200605T0121Z-200605T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
821 PM CDT Thu Jun 4 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  South central Finney County in southwestern Kansas...
  West central Gray County in southwestern Kansas...
  Central Haskell County in southwestern Kansas...

* Until 900 PM CDT.

* At 820 PM CDT, a severe thunderstorm was located 7 miles south of
  Plymell, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sublette, Copeland, Tice and Plymell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3763 10106 3789 10085 3779 10043 3740 10071
TIME...MOT...LOC 0120Z 297DEG 28KT 3770 10091 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
2 follow-up statements
776 
WWUS53 KDDC 050130
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
830 PM CDT Thu Jun 4 2020

KSC055-069-081-050200-
/O.CON.KDDC.SV.W.0064.000000T0000Z-200605T0200Z/
Finney KS-Gray KS-Haskell KS-
830 PM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTH CENTRAL FINNEY...WEST CENTRAL GRAY AND CENTRAL HASKELL
COUNTIES...

At 829 PM CDT, a severe thunderstorm was located 11 miles southeast
of Plymell, moving southeast at 25 mph. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sublette, Copeland, Tice and Plymell. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3763 10106 3789 10085 3779 10043 3740 10071
TIME...MOT...LOC 0129Z 282DEG 38KT 3769 10072 

HAIL...1.00IN
WIND...60MPH
 
$$

TURNER
410 
WWUS53 KDDC 050136
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
836 PM CDT Thu Jun 4 2020

KSC055-069-081-050145-
/O.CAN.KDDC.SV.W.0064.000000T0000Z-200605T0200Z/
Finney KS-Gray KS-Haskell KS-
836 PM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL FINNEY...WEST
CENTRAL GRAY AND CENTRAL HASKELL COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened 
below severe limits. Heavy rainfall, small hail, and frequent 
lightning will continue through 9 pm CDT. Therefore, the warning has 
been cancelled.

LAT...LON 3763 10106 3789 10085 3779 10043 3740 10071
TIME...MOT...LOC 0134Z 297DEG 28KT 3767 10066 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 5:50 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 4, 5:50 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
550 PM CDT Thu Jun 4 2020

...Updated aviation section...

.SHORT TERM...(This evening through Friday)
Issued at 1206 PM CDT Thu Jun 4 2020

At the time of this discussion a 700 mb shortwave with some
instability has produced some isolated storms between Garden City
and Ulysses. These storms should continue to move east and
gradually diminish through the early afternoon.

Later this afternoon and tonight another shortwave out of eastern
Colorado will move into southwest Kansas and the Oklahoma-Texas
panhandles. Isolated storms are expected to develop along a
dryline around Springfield, Colorado and move eastward into
southwest Kansas. Another area of storms is expected to develop
west of Goodland which may cross into areas north of Garden City
towards sunset this evening. With CAPE values in the 1500-2000
range and steep low level lapse rates...both hail and downburst
winds will be the main threats. Once you get east of highway 283
the storms should fizzle out as the CAP will be much stronger.

For Friday the upper level ridge in the southwest slowly starts
moving towards the central plains...another hot day is expected
with highs nearing 100. A residual boundary is forecast to lift
into southwest Kansas during the day and stall out from Elkhart to
Hays. The 12Z HRRR model is forecasting some afternoon convection
to break out along the boundary...and a few other CAM models are
starting to hint at this as well. With the hot temperatures
reaching the convective temperature shouldn't be a problem so
there is the possibility of more isolated to scattered storms
possible along the boundary in our northern zones.

.LONG TERM...(Friday night through Thursday)
Issued at 146 PM CDT Thu Jun 4 2020

Hot and windy conditions for the the weekend into Monday as the
upper level ridge crosses into the central plains. Expect highs in
the mid-upper 90s with winds 20-35 mph. By Tuesday a trough and a
good push of cooler air moves into Kansas which should drop highs
back into the mid-upper 80s. Storm chances at this point look to
stay mainly from the I-70 corridor on north. This front should
keep much of the tropical storm moisture which is expected to move
into eastern Oklahoma and Kansas by Tuesday afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 549 PM CDT Thu Jun 4 2020

A few isolated thunderstorms will be possible around the GCK
terminal this evening. However, VFR conditions will prevail
through tomorrow. Winds will generally be less than 12 knots
through tomorrow morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  98  70  98 /  20  20  20   0
GCK  63  98  69  98 /  20  20  10   0
EHA  64 101  70  98 /  20   0   0   0
LBL  64 100  69  98 /  20   0   0   0
HYS  66  96  70  98 /  20  20  10   0
P28  68  99  72  98 /  20   0  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Hovorka_42
Hazardous weather outlook, Jun 4, 4:23 AM CDT, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
423 AM CDT Thu Jun 4 2020

KSZ030-031-043>046-061>066-074>081-084>090-051000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
423 AM CDT Thu Jun 4 2020 /323 AM MDT Thu Jun 4 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Isolated to widely scattered thunderstorms will be possible later
this afternoon and evening. Strong to severe thunderstorms will be
possible with quarter size hail and wind gusts to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Temperatures are expected to reach the 100 degree mark on Friday
with the very warm to hot temperatures continuing into the
weekend.

Days 2-7 Hazards
----------------
* Friday
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Sunday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter reports for severe weather may be needed after 4 pm across
parts of central and southwest Kansas.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 4, 5:40 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Dodge City KS
540 PM CDT Thu Jun 4 2020

KSZ062-063-042330-
Finney KS-Kearny KS-
540 PM CDT Thu Jun 4 2020

...SPECIAL WEATHER STATEMENT...

At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deerfield, moving east at 15 mph.

Hail up to one half inch is possible with this storm.

Locations impacted include...
Garden City, Lakin, Holcomb and Deerfield.

LAT...LON 3794 10126 3815 10123 3814 10076 3784 10083
TIME...MOT...LOC 2239Z 278DEG 14KT 3802 10116

TURNER
Special weather statement, Jun 4, 6:08 PM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
608 PM CDT Thu Jun 4 2020

KSZ061-062-050000-
Kearny KS-Hamilton KS-
608 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES UNTIL 700 PM CDT/600 PM MDT/...

At 607 PM CDT/507 PM MDT/, Doppler radar was tracking a strong
thunderstorm 12 miles north of Coolidge, moving east at 40 mph.

Wind gusts of 50 to 55 mph and areas of blowing dust are expected.

This storm will remain over mainly rural areas of northern Hamilton
and northwestern Kearny Counties.

LAT...LON 3826 10204 3826 10151 3796 10149 3812 10205
TIME...MOT...LOC 2307Z 285DEG 33KT 3822 10201

TURNER
Special weather statement, Jun 4, 6:45 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
645 PM CDT Thu Jun 4 2020

KSZ061-062-050030-
Kearny KS-Hamilton KS-
645 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON AND
NORTHERN KEARNY COUNTIES UNTIL 730 PM CDT/630 PM MDT/...

At 644 PM CDT/544 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles north of Kendall, moving east at 30 mph.

Wind gusts to near 55 mph and areas of blowing dust are expected.

Locations impacted include...
Deerfield.

LAT...LON 3826 10160 3826 10111 3796 10112 3804 10164
TIME...MOT...LOC 2344Z 279DEG 27KT 3817 10153

TURNER
Special weather statement, Jun 4, 7:25 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
725 PM CDT Thu Jun 4 2020

KSZ043-044-062-063-077-050115-
Gray KS-Finney KS-Kearny KS-Lane KS-Scott KS-
725 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...WESTERN
FINNEY...SOUTHERN SCOTT...SOUTHWESTERN LANE AND NORTHWESTERN GRAY
COUNTIES UNTIL 815 PM CDT...

At 724 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Holcomb, moving east at 30 mph.

Wind gusts of 50 to 55 mph and areas of blowing dust are expected.

Locations impacted include...
Garden City, Holcomb, Deerfield, Pierceville and Friend.

LAT...LON 3795 10116 3829 10112 3831 10055 3783 10067
TIME...MOT...LOC 0024Z 280DEG 25KT 3812 10104

TURNER
Special weather statement, Jun 4, 7:39 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
739 PM CDT Thu Jun 4 2020

KSZ062-063-075-076-050115-
Finney KS-Kearny KS-Grant KS-Haskell KS-
739 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...
SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES UNTIL 815 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Ulysses, moving east at 30 mph.

Hail to one half inch is expected.

This storm will remain over mainly rural areas of southeastern
Kearny, southwestern Finney, northeastern Grant and northwestern
Haskell Counties.

LAT...LON 3767 10144 3785 10141 3786 10088 3756 10091
TIME...MOT...LOC 0038Z 276DEG 25KT 3776 10133

TURNER
Special weather statement, Jun 4, 8:01 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
801 PM CDT Thu Jun 4 2020

KSZ044-045-063-064-076>078-050145-
Gray KS-Finney KS-Hodgeman KS-Lane KS-Haskell KS-Ness KS-Ford KS-
801 PM CDT Thu Jun 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FORD...CENTRAL
FINNEY...WESTERN NESS...SOUTHEASTERN SCOTT...WESTERN HODGEMAN...
LANE...NORTHERN GRAY AND NORTHEASTERN HASKELL COUNTIES UNTIL 845 PM
CDT...

At 800 PM CDT, Doppler radar was tracking strong thunderstorm
outflow winds, moving east at 50 mph.

Wind gusts of 50 to 55 mph are expected.  Areas of blowing dust are
expected. Blowing dust has been reported at Garden City.

Locations impacted include...
Cimarron, Dighton, Pierceville, Ingalls, Ransom, Utica, Alamota,
Charleston, Howell, Beeler, Amy, Arnold, Kalvesta and Shields.

LAT...LON 3864 9987 3770 10019 3772 10085 3865 10059
TIME...MOT...LOC 0100Z 311DEG 15KT 3800 10054

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:25 PM CDTSpecial Weather StatementDDCFinney50 min
Jun 4, 7:39 PM CDTSpecial Weather StatementDDCGrant36 min
Jun 4, 7:52 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny23 min
Jun 4, 8:01 PM CDTSpecial Weather StatementDDCFinney, Gray, Lane44 min
Jun 4, 8:11 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Stevens49 min
Jun 4, 8:39 PM CDTSpecial Weather StatementDDCGray, Haskell51 min
Jun 4, 8:45 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Hodgeman45 min
Jun 4, 8:50 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens20 min
Jun 4, 9:04 PM CDTSpecial Weather StatementDDCFord41 min
Jun 4, 9:08 PM CDTSevere Thunderstorm WarningDDCGrant, Stevens24 min
Jun 4, 9:12 PM CDTSpecial Weather StatementDDCSeward48 min
Jun 4, 9:14 PM CDTSevere Thunderstorm WarningDDCFord, Hodgeman17 min
Jun 4, 9:26 PM CDTSpecial Weather StatementDDCEllis, Trego49 min
Jun 4, 9:48 PM CDTSpecial Weather StatementDDCSeward42 min
Jun 4, 10:06 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens16 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.